Illinois, 2018Flooding in Illinois, December 23 to 31, 2018
December 23 to 31, 2018 · NWS PAH · 2 events in 2 counties and zones
The Ohio River rose back above flood stage late in the month. December ended up mild and wet.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Ohio River rose back above flood stage late in the month. December ended up mild and wet. Total precipitation amounts for the month were up to 2.5 inches above normal. Record daily precipitation amounts were noted on the 1st and 14th at several locations. It was the heavy rain at mid-month that caused the river to re-surge above flood stage. The river remained above flood stage into the new year.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 22, 11:55 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Dec 22, 11:55 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1155 PM CST Sat Dec 22 2018
.UPDATE...
Issued at 1155 PM CST Sat Dec 22 2018
Updated aviation section for 06Z TAFs.
UPDATE Issued at 732 PM CST Sat Dec 22 2018
Looking at both the high resolution CAM guidance, as well as the
Canadian, European, and NAM-WRF numerical guidance, the current
forecast still is on track with approach of the next system very
late tonight and during the morning on Sunday. There may be some
wiggle room (plus or minus 20-30 nm) on the northwest edge of the
precipitation shield Sunday morning, but do not see much reason to
alter the current forecast. Will make the customary intermittent
refresh on sensible weather elements through the evening.
&&
.SHORT TERM...(Tonight through Monday night)
Issued at 246 PM CST Sat Dec 22 2018
A nice warm advection rainfall event is still expected over mainly
west Kentucky very late tonight and primarily Sunday morning. The
12Z GFS and NAM are in reasonable agreement in most of west
Kentucky getting wet, so will have the edge of PoPs running from
KPAH to KOWB. All of the saturation is expected to be in the low-
levels and temperatures will be above freezing, so this will be a
light rain/drizzle event, with the wettest conditions expected in
the Ft Campbell to Elkton area.
We are still expecting the rain to exit stage east by 18Z, but
clouds will be slower to exit. This will hold temperatures down
well into the 40s for much of the region east of the Mississippi
River. Right with the upper trough there could be some flurries or
sprinkles in the morning from Perryville MO to Mt Vernon IL. This
should dry up as the trough moves farther east into our region.
Surface high pressure will slip south of the region Sunday night,
and south winds will return on Monday. A fast-moving storm system
will approach the area Christmas Eve, and some light precipitation
may reach western portions of southeast Missouri before sunrise
Christmas morning. Although surface temperatures will likely
remain above freezing through the night, it will be just cold
enough at the surface to support a mention of light snow along
with light rain. No impacts are expected.
Any precipitation Monday night will be associated with warm
advection ahead of the upper-level storm system, therefore, the
forecast is likely to trend warmer, if PoPs trend higher. The
bottom line is that if this system amounts to anything Monday
night it will just be rain.
.LONG TERM...(Tuesday through Saturday)
Issued at 246 PM CST Sat Dec 22 2018
The main focus next week will be on a major storm system that will
track northeast across the central Plains states. The main impacts
on our region will occur Thursday into Thursday night as the surface
low tracks from Kansas into Iowa. There is some potential for strong
gradient winds and locally heavy rain. Strong or possibly severe
convection cannot be ruled out.
Model agreement remains very good concerning the strength and track
of the system. A powerful upper level jet streak (near 120 kt at 300
mb) will accompany a negatively tilted shortwave as it swings
northeast from the Plains into the Mississippi Valley. The
associated surface low is forecast to deepen as it moves northeast.
Although the central pressure will not be particularly deep, a
strong low level wind field will develop both in the warm sector and
on the cold side of the storm. The ecmwf and gfs have both
consistently indicated around 60 kt of wind at 850 mb over our
region Thursday. Mixing is typically very poor this time of year due
to low sun angle, but there is some potential for strong and gusty
winds. Convection could enhance any wind gust potential.
The gfs and ecmwf have been indicating some weak low level
instability in the warm sector, with an axis of 1000/850 layer
mucapes up to around 500 j/kg. Given the strong upper level dynamics
and associated wind fields, this warrants some attention. However, a
strong dry slot is also depicted with this system, somewhat
reminiscent of the December 1 system. In that case, the dry slot all
but eliminated strong convection over our forecast area. The
presence of the large dry slot and the progressive nature of the
system argue against a prolonged heavy rain event.
Other than that, there is not much in the way of impactful weather
expected. Any lingering frozen precip Christmas morning should be
brief and light. With temps above freezing, no accumulations are
expected. Highs will reach the mid to upper 40s on Christmas. A slow
warming trend will continue into Wednesday as an upper level ridge
builds ahead of the intense western storm system. Mainly dry
conditions are expected until later Wed night, when the storm system
emerges into the Plains.
Looking ahead to next weekend, colder air will spill south behind
the strong low. Highs Saturday look to be in the upper 30s to mid
40s. Surface high pressure will build eastward across the central
Plains, bringing dry conditions. However, upper level southwest flow
will bear watching as the longwave trough axis stays west of our
region.
&&
.AVIATION...
Issued at 1155 PM CST Sat Dec 22 2018
Cloud cover will increase across much of the region overnight into
Sunday morning as a weak area of low pressure approaches. Much of
this is expected to be VFR, but some MVFR ceilings cannot be ruled
out, especially across western Kentucky where light rain is also
possible in the morning. KOWB remains the only TAF with VCSH and
MVFR mentioned at this time. Low MVFR and IFR ceilings in central
Illinois may sneak into the Interstate 64 corridor around daybreak,
but should be in the process of dissipating as they do so. Light
and variable winds tonight will become northwest around 10 knots
behind the departing low on Sunday.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...RJP
SHORT TERM...DRS
LONG TERM...MY
AVIATION...RJP
Hazardous weather outlook, Dec 22, 2:58 PM CST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
258 PM CST Sat Dec 22 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
258 PM CST Sat Dec 22 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a slight chance of thunderstorms Thursday. At this time,
the potential for strong storms cannot be ruled out.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
DRS/MY
Flood, Gallatin
- When
- December 23, 2:00 AM CST to December 31, 11:59 PM CST
- Where
- Gallatin County, 2.54 mi SW of Shawneetown to 2.35 mi SW of Shawneetown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.671, -88.159
Minor flooding occurred along the Ohio River. Low-lying woods and fields near the river were inundated.
Flood, Alexander
- When
- December 28, 2:00 AM CST to December 31, 11:59 PM CST
- Where
- Alexander County, 2.25 mi ESE of Cairo to 2.56 mi ESE of Cairo
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.982, -89.146
Minor flooding occurred along the Ohio River. Low-lying woods and fields were inundated, including some state park property.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794046, 794045.